Probability Theory and Related Fields

, Volume 168, Issue 1–2, pp 113–152 | Cite as

Indistinguishability of trees in uniform spanning forests

Article

Abstract

We prove that in both the free and the wired uniform spanning forest (FUSF and WUSF) of any unimodular random rooted network (in particular, of any Cayley graph), it is impossible to distinguish the connected components of the forest from each other by invariantly defined graph properties almost surely. This confirms a conjecture of Benjamini et al. (Ann Probab 29(1):1–65, 2001). We also answer positively two additional questions of Benjamini et al. (Ann Probab 29(1):1–65, 2001) under the assumption of unimodularity. We prove that on any unimodular random rooted network, the FUSF is either connected or has infinitely many connected components almost surely, and, if the FUSF and WUSF are distinct, then every component of the FUSF is transient and infinitely-ended almost surely. All of these results are new even for Cayley graphs.

Mathematics Subject Classification

60D05 60K99 05C80 

Notes

Acknowledgments

We are grateful to Russ Lyons for many comments, corrections and improvements to the manuscript, and also to Ander Holroyd and Yuval Peres for useful discussions. TH thanks Tel Aviv University and both authors thank the Issac Newton Institute, where part of this work was carried out, for their hospitality. This Project is supported by NSERC.

References

  1. 1.
    Aizenman, M., Warzel, S.: The canopy graph and level statistics for random operators on trees. Math. Phys. Anal. Geom. 9(4), 291–333 (2006)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Aldous, D., Lyons, R.: Processes on unimodular random networks. Electron. J. Probab. 12(54), 1454–1508 (2007)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Angel, O., Hutchcroft, T., Nachmias, A., Ray, G.: A dichotomy for random planar maps, (2016) (in preparation)Google Scholar
  4. 4.
    Benjamini, I., Lyons, R., Peres, Y., Schramm, O.: Group-invariant percolation on graphs. Geom. Funct. Anal. 9(1), 29–66 (1999)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Benjamini, I., Paquette, E., Pfeffer, J.: Anchored expansion, speed, and the hyperbolic Poisson Voronoi tessellation (2014) (arXiv e-prints)Google Scholar
  6. 6.
    Benjamini, I., Curien, N.: Ergodic theory on stationary random graphs. Electron. J. Probab 17(93), 20 (2012)MathSciNetMATHGoogle Scholar
  7. 7.
    Benjamini, I., Kesten, H., Peres, Y., Schramm, O.: Geometry of the uniform spanning forest: transitions in dimensions \(4,8,12,\dots \). Ann. Math. 160(2), 465–491 (2004)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Benjamini, I., Lyons, R., Peres, Y., Schramm, O.: Uniform spanning forests. Ann. Probab. 29(1), 1–65 (2001)MathSciNetMATHGoogle Scholar
  9. 9.
    Burton, R., Pemantle, R.: Local characteristics, entropy and limit theorems for spanning trees and domino tilings via transfer-impedances. Ann. Probab. 21(3), 1329–1371 (1993)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Curien, N.: Planar stochastic hyperbolic infinite triangulations (2014). arXiv:1401.3297
  11. 11.
    Epstein, I., Monod, N.: Nonunitarizable representations and random forests. Int. Math. Res. Not. IMRN 22, 4336–4353 (2009)Google Scholar
  12. 12.
    Gaboriau, D.: Invariant percolation and harmonic Dirichlet functions. Geom. Funct. Anal. 15(5), 1004–1051 (2005)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Gaboriau, D.: What is \(\ldots \) cost? Not. Am. Math. Soc. 57(10), 1295–1296 (2010)MathSciNetMATHGoogle Scholar
  14. 14.
    Gaboriau, D., Lyons, R.: A measurable-group-theoretic solution to von Neumann’s problem. Invent. Math. 177(3), 533–540 (2009)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Grimmett, G.: The random-cluster model, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 333. Springer, Berlin (2006)Google Scholar
  16. 16.
    Häggström, O.: Random-cluster measures and uniform spanning trees. Stoch. Process. Appl. 59(2), 267–275 (1995)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Hebisch, W., Saloff-Coste, L.: Gaussian estimates for Markov chains and random walks on groups. Ann. Probab. 21(2), 673–709 (1993)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Holroyd, A.E., Levine, L., Mészáros, K., Peres, Y., Propp, J., Wilson, D.B.: Chip-firing and rotor-routing on directed graphs, in and out of equilibrium. Progr. Probab., vol. 60, pp. 331–364. Birkhäuser, Basel (2008)Google Scholar
  19. 19.
    Hutchcroft, T.: Wired cycle-breaking dynamics for uniform spanning forests. arXiv:1504.03928
  20. 20.
    Járai, A.A., Redig, F.: Infinite volume limit of the abelian sandpile model in dimensions \(d\ge 3\). Probab. Theory Related Fields 141(1–2), 181–212 (2008)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Járai, A.A., Werning, N.: Minimal configurations and sandpile measures. J. Theoret. Probab. 27(1), 153–167 (2014)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Kenyon, R.: The asymptotic determinant of the discrete Laplacian. Acta Math. 185(2), 239–286 (2000)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Kirchhoff, G.: Ueber die Auflösung der Gleichungen, auf welche man bei der Untersuchung der linearen Vertheilung galvanischer Ströme geführt wird. Ann. Phys. und Chem. 72, 497–508 (1847)Google Scholar
  24. 24.
    Lawler, G.F.: A self-avoiding random walk. Duke Math. J. 47(3), 655–693 (1980)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Lyons, R., Peres, Y.: Probability on trees and networks. Cambridge University Press, Cambridge (2015) (current version available at http://mypage.iu.edu/~rdlyons/) (in preparation)
  26. 26.
    Lyons, R.: Random complexes and \(l^2\)-Betti numbers. J. Topol. Anal. 1(2), 153–175 (2009)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Lyons, R., Morris, B.J., Schramm, O.: Ends in uniform spanning forests. Electron. J. Probab. 13(58), 1702–1725 (2008)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Lyons, R., Schramm, O.: Indistinguishability of percolation clusters. Ann. Probab. 27(4), 1809–1836 (1999)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Majumdar, S.N., Dhar, D.: Equivalence between the abelian sandpile model and the \(q \rightarrow 0\) limit of the potts model. Phys. A 185, 129–145 (1992)Google Scholar
  30. 30.
    Morris, B.: The components of the wired spanning forest are recurrent. Probab. Theory Related Fields 125(2), 259–265 (2003)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Pemantle, R.: Choosing a spanning tree for the integer lattice uniformly. Ann. Probab. 19(4), 1559–1574 (1991)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Propp, J.G., Wilson, D.B.: How to get a perfectly random sample from a generic Markov chain and generate a random spanning tree of a directed graph. J. Algorithms 27(2), 170–217 (1998) [7th Annual ACM-SIAM Symposium on Discrete Algorithms (Atlanta, GA, 1996)]Google Scholar
  33. 33.
    Timár, A.: Indistinguishability of components of random spanning forests. arXiv:1506.01370
  34. 34.
    Wilson, D.B.: Generating random spanning trees more quickly than the cover time. In: Proceedings of the Twenty-eighth Annual ACM Symposium on the Theory of Computing, pp. 296–303 (Philadelphia, PA, 1996). ACM, New York (1996)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada
  2. 2.Department of MathematicsUniversity of British Columbia and School of Mathematical Sciences, Tel Aviv UniversityTel AvivIsrael

Personalised recommendations